Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Raleigh, NC

June 9, 2018Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 9, 2018, 5:24 PM EDT for Guilford County, North Carolina. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 5:24 PM EDT (21:24 UTC)
Expired
Jun 9, 2018, 7:08 PM EDT
In force
104 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WGUS52 KRAH 092124
FFWRAH
NCC081-100030-
/O.NEW.KRAH.FF.W.0010.180609T2124Z-180610T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
524 PM EDT SAT JUN 9 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Western Guilford County in central North Carolina...

* Until 830 PM EDT
  
* At 523 PM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greensboro, High Point, McLeansville, Summerfield, Pleasant Garden,
  Jamestown, Forest Oaks, Lake Jeanette Marina, Oak Hollow Marina and
  Lake Townsend Marina.

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3619 7968 3594 7969 3595 8004 3619 8003

$$

77
1 follow-up statement
969 
WGUS72 KRAH 092308
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
708 PM EDT SAT JUN 9 2018

NCC081-092318-
/O.CAN.KRAH.FF.W.0010.000000T0000Z-180610T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
708 PM EDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING FOR WESTERN GUILFORD COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3619 7968 3594 7969 3595 8004 3619 8003

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:30 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 9, 3:30 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT Sat Jun 9 2018

.SYNOPSIS...
While a Bermuda high pressure system will extend westward across NC
through tonight, a slight to moderately unstable atmosphere will
support isolated to scattered convection this afternoon through this
evening. A trough of low pressure will develop over central NC
Sunday and Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...

 Bulk of scattered convection through 00Z will remain confined to
the southeast third of central NC, in vicinity of a weak sfc trough
and the approach of a seabreeze boundary. The wind field aloft is
relatively weak, resulting in little movement to the heavier showers
and storms. With precipitable water values hovering around 1.75
inches, torrential downpours will occur with the stronger
convection, leading to rainfall amounts of one-two inches in less
than an hour. This will lead to extensive ponding in roadways
underneath the core of the storms. The atmosphere over the Piedmont
and the northern Coastal Plain a slightly more stable and drier.
Thus, expect convective coverage to be no worse than isolated
through sunset. The exception may be the far western-NW Triad where
convection occurring along the higher terrain of NW NC may drift
into sections of Forsyth County around sunset before dissipating.
Just minor tweaks required to the hourly temperatures today,
otherwise near term forecast appears on track.

 Earlier thoughts/concern of isolated convection affecting the VA
border counties after sunset appear to be decreasing as convection
is slow to develop over central VA as of 19Z, and the atmosphere
over the far northern Piedmont and northern Coastal Plain notably
more stable compared to locations farther north.

Overnight temperatures in the upper 60s to around 70.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

 Sunday and Sunday night appear somewhat comparable to today, at
least through Sunday afternoon. Similar to today, little mechanism
noted in the mid-upper level for forcing through 22Z. Thus, bulk of
lift for the development of convection will rely on the inland
moving seabreeze by mid-late afternoon over the SE third of the
forecast area. Elsewhere, any convection through 21Z should be
mainly isolated.

 Should begin to see an uptick in convective coverage over our NW
third by late afternoon, and more so into the evening hours as a mid
level convectively-induce shear axis advances sewd into our region.
This feature interacting with a moist and unstable atmosphere should
enhance convective coverage, especially west and north of Raleigh
well into the evening hours. The scattered convection may last well
past midnight in vicinity of the Triangle area though convective
intensity should be on a downward trend.

  Prior to convection initiation, it will be hot as afternoon
temperature should climb to near 90-lower 90s across most of the
region. Overnight temperatures Sunday night mainly around 70.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 225 PM Saturday...

 A warm, moist, and unstable weather pattern is expected to continue
for much of next week. The primary weather feature of note will be a
weak backdoor cold front stretching across the Ohio Valley, likely
to sag slowly south into central NC early on Monday. This front will
be nudged south of the area Monday night, where it will linger into
the mid week. The warm and moist (1.5-2" PWATs) airmass in place
will be conducive to widespread shower and scattered thunderstorm
coverage, with the greater potential Monday afternoon into Tuesday
as the front is settling into place. Will have a good setup for
fairly slow-moving, heavy showers training along the boundary, but
have low confidence in the timing of model-depicted mid level
impulses moving across the area, in the west to west-northwest flow
aloft. Highs Monday and Tuesday will be tempered a bit by heavy
cloud coverage and precip, with temps across the northern tier in
the mid 80s, with upper 80s to near 90 degrees prevalent across the
south.

 The forecast becomes increasingly more uncertain from the middle of
the week on, as models continue to struggle with just how far south
the boundary will sag. Based on the 12z model runs, the GFS/CAN both
sink the boundary well south of our area, allowing for high pressure
to build into place by Thursday (Drying us out and keeping us a bit
cooler). The ECMWF solution, however, aligns better with
climatology. Stalling the boundary across the greater Carolina
region before washing it out. This scenario would keep central North
Carolina in the daily shower/thunderstorm chance regime. For now,
have sided a little closer with the ECMWF, keeping at least
climatological diurnal POPs in play into next weekend. Highs will
range from the upper 80s (north) to lower 90s (South) Wed through
Saturday with mild morning minimum temperatures around 70 degrees.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 205 PM Saturday...

 VFR conditions will occur across central NC through 06Z, except
where heavier showers and t-storms occur. In vicinity of the
convection, MVFR ceilings/visibilities will occur. After 06Z,
pockets of low ceilings and associated IFR/LIFR parameters are
expected to develop. This probability appears highest along and east
of highway 1. Any low stratus that occurs should lift into a
scattered cu field by 14Z.

 Afternoon convection Sunday will likely be concentrated over the
southern Coastal Plain and Sandhills, and in proximity of the
Virginia border. The probability for scattered convection will
increase areawide Monday through Tuesday as a sfc front settles into
our region and stalls. This feature along with the moist atmosphere
in place will serve as focus for convective development, most
widespread during the afternoon and evening hours. Convective
coverage is anticipated to decrease a little Wednesday and Thursday
as the atmosphere dries out a bit. Otherwise, probabilities appear
high for the occurrence of late night-early morning low clouds each
day.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...JJM/mlm
AVIATION...WSS
Hazardous weather outlook, Jun 9, 5:40 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
540 AM EDT Sat Jun 9 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
540 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 9, 5:11 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
511 PM EDT SAT JUN 9 2018

NCZ022-092200-
Guilford NC-
511 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GUILFORD COUNTY
UNTIL 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving west at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Greensboro, High Point, Jamestown, Lake Jeanette Marina, Colfax, Oak
Hollow Marina and Lake Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3616 7981 3598 7982 3599 8004 3616 8004
TIME...MOT...LOC 2110Z 088DEG 7KT 3607 7995

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:11 PM EDTSpecial Weather StatementRAHGuilford49 min
Jun 9, 5:17 PM EDTAreal Flood AdvisoryRAHGuilford111 min
Jun 9, 5:26 PM EDTSpecial Weather StatementRAHForsyth49 min
Jun 9, 5:45 PM EDTAreal Flood AdvisoryRAHForsyth79 min
Jun 9, 5:52 PM EDTSpecial Weather StatementRAHRichmond38 min
Jun 9, 6:19 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph116 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.